Illinois, 2021

Winter Weather in Illinois, January 19, 2021

January 19, 2021 · NWS LOT · 8 events in 8 counties and zones

A cold front moved across far northern and northeast Illinois during the mid to late evening of January 19th. Just ahead of this cold front was a narrow band of very heavy snow that produced snowfall rates of up to 2 inches per hour.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A cold front moved across far northern and northeast Illinois during the mid to late evening of January 19th. Just ahead of this cold front was a narrow band of very heavy snow that produced snowfall rates of up to 2 inches per hour. As the snow ended, northerly winds gusted as high as 35 mph for a short time, producing brief whiteout conditions. Snowfall amounts of 1 to 3 inches were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 19, 5:30 PM CST, 30 minutes earlier.

Area forecast discussion, Jan 19, 5:30 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
530 PM CST Tue Jan 19 2021

.SHORT TERM...
245 PM CST

Through Wednesday night...

The main forecast concern continues to be with the accumulating
burst of snow expected early this evening. While snow amounts
should be an inch or less in most locations, a narrow corridor of
up close to 2 inches is possible over northern IL. The primary
impacts will also occur during the evening commute, when the snow
could fall at a decent rate. The general timing of this snow will
be in the 4 to 7 pm window in the Rockford area, and more in the
5 to 8 pm timeframe for the Chicago metro area).

The main driver of this burst of snow is a clipper type system,
currently shifting southeastward across northeastern IA. As this
disturbance shifts over far northern IL early this evening,
expect a band of snow to develop southward over the Rockford and
Chicago metro areas during the times highlighted above. The snow
is likely to fall at a decent clip given the presence of some
very steep lapse rates from the surface up to just above 700 mb,
so some rapid accumulations are likely, and this could make for
some hazardous conditions for at least part of the evening
commute. It appears the heaviest snow amounts, of an inch or two
will be most favored north of the I-80 corridor. Expect the snow
to come to an end from west to east after 9 pm this evening.

In addition to the snowfall early this evening, we are likely to
see a short period of some very gusty winds (30-40 mph) from about
8pm through midnight, especially over my far western and southern
counties. This will be in response to a corridor of strong
pressure rises on the back side of the clipper system. These winds
should abate overnight as a surface ridge of high pressure builds
overhead into Wednesday morning. With the fresh snowfall from
this evening, and abating winds overnight under clearing skies,
expect temperatures to fall off into the single digits over parts
of north central IL and the teens elsewhere.

Surface winds will then turn southerly and begin to increase late
Wednesday morning following the eastward passage of the surface
ridge of high pressure. A strengthening surface pressure gradient
will develop in its wake Wednesday afternoon in response to a
strong area of low pressure tracking eastward over south central
Canada. This should in return drive some rather gusty south-
southwesterly winds (~35mph) during the afternoon and evening
hours. This pattern will support temperatures warming into the
low 30s during the afternoon in spite of the cold start.
Temperatures are then likely to hold steady in the lower 30s
during the evening as these gusty southwesterly winds keep the
boundary layer mixed.

KJB

&&

.LONG TERM...
245 PM CST

Thursday through Tuesday...

Skies clear somewhat with the passage of the clipper Tuesday
overnight and remain mostly clear to partly cloudy with west-
northwesterly winds as high pressure builds in Thursday. A 989 mb
low in Ontario will send vorticity lobes close to our CWA, with
lake effect snows possible on the Michigan shore, but presently
precipitation remains to our northeast. We'll be under cold-air
advection (CAA) with clipper passage and subsequent northwesterly
winds, with average 925 mb temperatures of 0 to +1 Thursday
morning dropping to the negative teens Friday morning! This CAA,
combined with lack of cloud cover and dry air advecting in will
lead to low temperatures Friday morning in the teens in the
northwestern counties, and lower 20s else where. CAA and dry air
remains into Saturday morning, which will be very cold, with
single digit lows in the northwestern CWA, and teens throughout
the rest of the region.

High pressure center moves over the CWA Saturday morning, shifting
our winds south to southeasterly and bringing in weak warm-air
advection (WAA). Cloud cover will increase Saturday with the
approach of the next cold front Saturday evening. With WAA there
is a chance for some southern counties to warm up enough to
initially see rain, and even a chance of sleet or freezing rain,
before switching over to snow, but presently a bit far out to
commit. Flurries and light snow will occur off and on throughout
late Saturday night into Sunday night/Monday morning for the
entire region.

As this system departs, a second low comes up from Texas, with its
present path skimming south of us, but there is a possibility of
wrap around precipitation Monday, especially in the southern
counties. This system will switch our winds to the east-northeast,
so weak CAA will occur, but is not expected to be as strong as what
occurs this coming Friday and Saturday. Chance for snow ceases
Tuesday, but only briefly as yet another low pressure system is
expected to move into the area Tuesday night into Wednesday.

BKL

&&

.AVIATION...
For the 00Z TAFs...

530 PM...Forecast concerns include...

Light snow this evening.
Period of strong/gusty northwest winds mid/late evening.
Strong/gusty southwest winds Wednesday afternoon/evening.

An area of light snow will move across the terminals through mid
evening with pockets of brief moderate snow that may lower vis
into the 1sm range. Prevailing cigs likely to be low mvfr with
ifr cigs possible especially in the pockets of moderate snow.

Winds will remain west/southwest during the snow with a few gusts
at times but as the snow ends, winds will shift to the northwest
with a short period of gusts into the mid 20kt range at rfd and
possibly lower/mid 20kts into the Chicago metro area. These
northwest winds should diminish fairly quickly into the overnight
hours.

Winds will become southwest Wednesday morning and gradually
increase in speeds with gusts into the lower 20kt range by early
afternoon. Wind speeds and gusts are expected to increase further
in the mid/late afternoon with gusts perhaps as high as 30kts
which may continue for a time in the evening, though speeds and
gusts are expected to slowly diminish through mid/late Wednesday
evening. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...Gary to Michigan City IN until 9 AM Friday.

     Small Craft Advisory...LMZ740-LMZ741-LMZ742-LMZ743...noon
     Wednesday to midnight Friday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jan 19, 3:07 PM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
307 PM CST Tue Jan 19 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-202115-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
307 PM CST Tue Jan 19 2021 /407 PM EST Tue Jan 19 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Snow Risk.

DISCUSSION...

Snow will fall across most of northern Illinois and northwestern
Indiana early this evening. Untreated roadways may become slick.
The steadiest snow rates are expected through 9 PM, which may
cause some travel challenges during the evening commute. Total
snow accumulations up to an inch are expected, with localized
higher amounts possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-202115-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
307 PM CST Tue Jan 19 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft NW Indiana shores.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday through Friday...
  Hazardous conditions for small craft are likely.
Monday...
  Hazardous conditions for small craft are likely.

KJB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jan 19, 3:11 PM CST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service Chicago/Romeoville IL
311 PM CST Tue Jan 19 2021

ILZ003>006-008-010>013-019>021-023-103>108-INZ001-002-010-011-
200300-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Northern Cook-Central Cook-
Southern Cook-Northern Will-Southern Will-Eastern Will-Lake IN-
Porter-Newton-Jasper-
Including the cities of Rockford, Belvidere, Crystal Lake,
Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove,
Mundelein, Gurnee, Rochelle, Oregon, Byron, Dixon, DeKalb,
Sycamore, Aurora, Elgin, Naperville, Wheaton, Downers Grove,
Lombard, Carol Stream, Ottawa, Streator, La Salle, Mendota,
Marseilles, Oswego, Yorkville, Plano, Morris, Coal City, Minooka,
Kankakee, Bourbonnais, Bradley, Evanston, Des Plaines,
Schaumburg, Palatine, Northbrook, Chicago, Cicero, Oak Lawn,
Oak Park, La Grange, Calumet City, Oak Forest, Lemont,
Orland Park, Park Forest, Joliet, Bolingbrook, Plainfield,
Mokena, Channahon, Manhattan, Wilmington, Crete, Peotone,
Beecher, Gary, Hammond, Merrillville, Portage, Valparaiso,
Chesterton, Roselawn, Kentland, Morocco, Rensselaer, and DeMotte
311 PM CST Tue Jan 19 2021

...Snow To Impact the Afternoon and Evening Commute...

Snow will continue to overspread the region through the rest of
the afternoon. Snowfall intensities may briefly become heavy at
times late this afternoon and into the early evening. The
combination of reduced visibilities and snow accumulations on
roadways at rush hour will likely lead to travel challenges into
this evening. A coating to one inch of snow is expected, but
pockets of 1 to 2 inch amounts are possible.

Plan on adding additional time to your commute as a result. Slow
down, and allow for extra stopping distance as slick spots are
likely, especially on untreated and elevated surfaces.

Carlaw/Birk

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Winnebago

When
January 19, 6:00 PM CST to 8:00 PM CST
Where
Winnebago forecast zone
Reported by
Trained Spotter
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Winter Weather, Boone

When
January 19, 6:30 PM CST to 8:30 PM CST
Where
Boone forecast zone
Reported by
Trained Spotter
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Winter Weather, McHenry

When
January 19, 6:45 PM CST to 9:00 PM CST
Where
McHenry forecast zone
Reported by
Trained Spotter
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Winter Weather, Northern Cook County

When
January 19, 7:15 PM CST to 9:45 PM CST
Where
Northern Cook County forecast zone
Reported by
Trained Spotter
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Winter Weather, Lake

When
January 19, 7:30 PM CST to 9:00 PM CST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Winter Weather, Kane

When
January 19, 7:45 PM CST to 9:15 PM CST
Where
Kane forecast zone
Reported by
Trained Spotter
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Winter Weather, Du Page

When
January 19, 8:45 PM CST to 9:45 PM CST
Where
Du Page forecast zone
Reported by
Trained Spotter
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Winter Weather, Central Cook County

When
January 19, 8:45 PM CST to 10:15 PM CST
Where
Central Cook County forecast zone
Reported by
Trained Spotter
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936690, 936691, 936692, 936696, 936693, 936694, 936695, 936697.